Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Subnormal weighted shifts and asymptotic properties of normal operators


Authors: J. J. Bastian and K. J. Harrison
Journal: Proc. Amer. Math. Soc. 42 (1974), 475-479
MSC: Primary 47B20
DOI: https://doi.org/10.1090/S0002-9939-1974-0380491-X
MathSciNet review: 0380491
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By Fuglede's theorem, an operator which commutes with a normal operator N must also commute with all spectral projections of N. We show that only in special cases is the theorem true when ``near-commutativity'' replaces ``commutativity". We show too that the restriction of a normal operator to an almost reducing subspace may be far from all normal operators on the subspace.


References [Enhancements On Off] (What's this?)

  • [1] P. R. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 887-933. MR 42 #5066. MR 0270173 (42:5066)
  • [2] W. A. J. Luxemburg and R. F. Taylor, Almost commuting matrices are near commuting matrices, Nederl. Akad. Wetensch. Proc. Ser. A 73=Indag. Math. 32 (1970), 96-98. MR 41 #3502. MR 0258857 (41:3502)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B20

Retrieve articles in all journals with MSC: 47B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0380491-X
Keywords: Normal, subnormal operators, spectral projections, normal approximation
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society